Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 348, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 20, 2000, 5:29 AM CDT for Grant County, Oklahoma. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 20, 2000, 5:29 AM CDT (10:29 UTC)
- Expired
- Jul 20, 2000, 6:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grant County, OK
The radar
The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:40 AM CDT | Thunderstorm Wind | Wakita, OK | Power poles were downed. |
| Jul 20, 5:45 AM CDT | Thunderstorm Wind | Medford, OK | The top of a grain storage bin was damaged. |
| Jul 20, 5:50 AM CDT | Thunderstorm Wind 57 M | Medford, OK | Wind was measured by the Oklahoma mesonet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 3018 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 201032 SVROKC OKC053-201115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 529 AM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN NORTHERN OKLAHOMA * UNTIL 615 AM CDT * AT 529 AM CDT...DOPPLER RADAR INDICATED A BAND OF HIGH WINDS ASSOCIATED WITH SEVERE THUNDERSTORMS MOVING INTO NORTHWEST GRANT COUNTY. THE BAND OF HIGH WINDS AND ASSOCIATED STORMS WERE MOVING SOUTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE DEER CREEK...MANCHESTER... MEDFORD...RENFROW AND WAKITA WIND GUSTS TO AT LEAST 65 MPH ARE LIKELY. LAT...LON 3700 9808 3683 9809 3670 9747 3699 9746 CJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:55 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 20, 3:55 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 355 AM CDT THU JUL 20 2000 HERE WE GO AGAIN.... YET ANOTHER NIGHTTIME MCS HAS DEVELOPED OVER KANSAS AND IT LOOKS LIKE IT WILL GRAZE THE NORTHEAST PART OF OUR FORECAST AREA THIS MORNING. MORE DEVELOPMENT IS LIKELY THIS AFTERNOON NEAR WHATEVER BOUNDARIES MAY BE LYING ACROSS OUR NORTHERN ZONES. AND AGAIN... MORE MCS DEVELOPMENT IS LIKELY TONIGHT AND LATE FRIDAY AS LOW-LEVEL UPSLOPE FLOW OVER THE HIGH PLAINS AND NORTHWEST FLOW ALOFT CONTINUE. THE DEVELOPMENT SHOULD SHIFT FARTHER SOUTH EACH NIGHT AS A COLD FRONT EDGES SOUTHWARD AND MOVES THE LOW-LEVEL FOCUS WITH IT. STORMS TONIGHT COULD BE RATHER STRONG... SINCE THEY WILL BE BACKED UP BY A RATHER STRONG - FOR JULY - SHORT WAVE. PRECIPITATION WILL CONTINUE TO BE A POSSIBILITY THROUGH MUCH OF THE EXTENDED PERIODS... AS A SERIES OF SHORT WAVES DRIFT THROUGH THE NORTHWEST/NORTHERLY FLOW ALOFT... AND MOISTURE REMAINS IN PLACE. TEMPERATURES WILL BE QUITE HOT AGAIN TODAY OVER MOST OF OUR FORECAST AREA... BUT THE TREND WILL BE DOWN AS COOLER AIR AND MORE CLOUD COVER BEGIN TO COVER OKLAHOMA AND NORTH TEXAS. EVEN WICHITA FALLS SHOULD STAY BELOW 100 DEGREES ON SATURDAY. THE WIND FORECAST WILL BE EXTREMELY DIFFICULT... DUE TO THE VARIOUS BOUNDARIES THAT WILL ROAM THE REGION OVER THE NEXT SEVERAL DAYS. BEST GUESS WAS A COMPROMISE BETWEEN THE ETA AND AVN... EXCEPT FOR THIS MORNING... WHERE A FEW AREAS WILL BE INFLUENCED BY MESOSCALE FEATURES THAT THE MODELS HAVE NOT NOTICED. FCSTID = 23 = CMS OKC 98 72 92 68 / 30 40 40 40 HBR 104 72 95 68 / 20 40 30 40 SPS 106 76 100 72 / 10 20 20 30 GAG 97 68 88 64 / 30 60 40 40 PNC 96 71 88 65 / 60 60 60 40 DUA 101 75 96 71 / 10 20 20 30 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:58 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 62 min |
| Jul 20, 7:09 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 51 min |
| Jul 20, 7:26 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 49 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.